Alert archive / California / Wind Advisories in 2018

Wind Advisory 74, NWS Los Angeles, CA

December 1, 2018

NWS Los Angeles, CA issued this wind advisory at Dec 1, 2018, 10:02 AM PST. It took effect at Dec 1, 2018, 4:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2018, 10:02 AM PST (18:02 UTC)
In effect from
Dec 1, 2018, 4:00 PM PST
Expired
Dec 2, 2018, 7:00 AM PST
In force
15 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

194 
WWUS76 KLOX 011802
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1002 AM PST Sat Dec 1 2018

CAZ052>054-059-020000-
/O.NEW.KLOX.WI.Y.0074.181202T0000Z-181202T1500Z/
Santa Barbara County Mountains-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, Dick Smith Wilderness Area, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, 
Lancaster, and Palmdale
1002 AM PST Sat Dec 1 2018

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM PST
SUNDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 4 PM this afternoon to
7 AM PST Sunday. 

* WINDS...Northwest winds 20 to 30 mph with gusts to 45 mph.
  Isolated gusts to 50 mph across favored locations. Strongest
  winds across the Santa Ynez Range, Interstate 5 corridor, and
  western portions of the Antelope Valley.

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. Highways 14, 138, and 154, as well 
  as Interstate 5 will be especially impacted by the gusty winds. 
  There could also be areas of reduced visibilities due to blowing
  dust in the Antelope Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ039-020000-
/O.NEW.KLOX.WI.Y.0074.181202T0000Z-181202T1500Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
1002 AM PST Sat Dec 1 2018

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM PST
SUNDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 4 PM this afternoon to
7 AM PST Sunday. 

* WINDS...Northwest to north winds 15 to 30 mph with gusts to 40
  mph, except isolated gusts to 50 mph in the hills. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles, including Highways 101 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Gomberg/Kittell
4 follow-up statements
658 
WWUS76 KLOX 012353
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
353 PM PST Sat Dec 1 2018

CAZ052>054-059-020800-
/O.CON.KLOX.WI.Y.0074.181202T0000Z-181202T1500Z/
Santa Barbara County Mountains-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, Dick Smith Wilderness Area, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, 
Lancaster, and Palmdale
353 PM PST Sat Dec 1 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SUNDAY...

* WINDS...Northwest winds 20 to 30 mph with gusts to 45 mph. 
  Isolated gusts to 50 mph across favored locations. Strongest 
  winds across the Santa Ynez Range, Interstate 5 corridor, and 
  western portions of the Antelope Valley. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. Highways 14, 138, and 154, as well 
  as Interstate 5 will be especially impacted by the gusty 
  winds. There could also be areas of reduced visibilities due 
  to blowing dust in the Antelope Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ039-020800-
/O.CON.KLOX.WI.Y.0074.181202T0000Z-181202T1500Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
353 PM PST Sat Dec 1 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SUNDAY...

* WINDS...Northwest to north winds 15 to 30 mph with gusts to 40 
  mph, except isolated gusts to 50 mph in the hills. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles, including Highways 101 and 154. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Gomberg
654 
WWUS76 KLOX 020800
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1200 AM PST Sun Dec 2 2018

CAZ052>054-059-021500-
/O.CON.KLOX.WI.Y.0074.000000T0000Z-181202T1500Z/
Santa Barbara County Mountains-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, Dick Smith Wilderness Area, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, 
Lancaster, and Palmdale
1200 AM PST Sun Dec 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...

* WINDS...Northwest winds 20 to 30 mph with gusts to 45 mph will
  continue through this morning. Isolated gusts to 50 mph are
  possible across favored locations. The strongest winds are
  expected across the Santa Ynez Range, Interstate 5 corridor, 
  and western portions of the Antelope Valley. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. Highways 14, 138, and 154, as well 
  as Interstate 5 will be especially impacted by the gusty 
  winds. There could also be areas of reduced visibilities due 
  to blowing dust in the Antelope Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ039-021500-
/O.CON.KLOX.WI.Y.0074.000000T0000Z-181202T1500Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
1200 AM PST Sun Dec 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...

* WINDS...Northwest to north winds 15 to 30 mph with gusts to 40
  mph will continue through this morning. Isolated gusts to 50 mph
  are possible in the hills. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles, including Highways 101 and 154. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Hall
023 
WWUS76 KLOX 021126
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
326 AM PST Sun Dec 2 2018

CAZ053-054-059-021230-
/O.CAN.KLOX.WI.Y.0074.000000T0000Z-181202T1500Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, Sandberg, Lancaster, and Palmdale
326 AM PST Sun Dec 2 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

Winds have diminished below advisory criteria and the wind
advisory has been cancelled.

$$

CAZ039-052-021500-
/O.CON.KLOX.WI.Y.0074.000000T0000Z-181202T1500Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
326 AM PST Sun Dec 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...

* WINDS...Northwest winds 20 to 30 mph with gusts to 45 mph will 
  continue through this morning. Isolated gusts to 50 mph are 
  possible across favored locations. The strongest winds are 
  expected across the Santa Ynez Range, Interstate 5 corridor, 
  and western portions of the Antelope Valley. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. Highways 14, 138, and 154, as well 
  as Interstate 5 will be especially impacted by the gusty 
  winds. There could also be areas of reduced visibilities due 
  to blowing dust in the Antelope Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Hall
083 
WWUS76 KLOX 021523
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
723 AM PST Sun Dec 2 2018

CAZ039-052-021630-
/O.EXP.KLOX.WI.Y.0074.000000T0000Z-181202T1500Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
723 AM PST Sun Dec 2 2018

...WIND ADVISORY HAS EXPIRED...

Local wind gusts to 25 mph are possible for the next couple of 
hours.

$$

Sweet

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Dec 1, 9:34 AM PST, 28 minutes earlier.

Area forecast discussion, Dec 1, 9:34 AM PST, 28 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
934 AM PST Sat Dec 1 2018

.SYNOPSIS...01/831 AM.

A weak storm system will move across areas N of Point Conception
and across the northern slopes of the mountains today. There is a
chance of rain and light snow in some mountain areas, mainly near
the Grapevine. Cool temperatures is expected through next week.
A stronger storm system could move into the region by the middle
of next week bringing a chance of rain and snow.

&&

.SHORT TERM (TDY-MON)...01/933 AM.

Satellite imagery continues to show some clouds banked up across
the interior slopes of the forecast area this morning. In
addition, some clouds starting to stream into SLO county in
advance of a fast moving and weak cold front. Currently light
precipitation falling across Monterey county with this weak
front, but light rain will likely spread into SLO and much of
SBA counties this afternoon. Rainfall amounts will generally
be less than 0.10 inches for SLO/SBA counties, but locally higher
amounts expected across far northern SLO county coast and adjacent
foothills (near Hearst Castle).

In addition, there will continue to be a light precipitation
threat across the north facing mountain slopes of LA/Ventura
counties through Sunday morning, with the greatest threat tonight.
Snow levels will generally remain above 5000 feet today, but are
expected to lower to around 3500 feet by late tonight and early
Sunday morning. We could see 1 to 3 inches of snow across some
of the north facing slopes above 5000 feet, with perhaps a dusting
to 1 inch of snow across Interstate 5 near the Grapevine late
tonight into early Sunday morning when the snow level lowers.

The other short term concern will be cool and windy conditions
across many areas today through tonight. Will plan to add some
wind advisories for later today into tonight across the SBA county
mountains and south coast, I5 corridor in the LA/Ventura county
mountains, and Antelope Valley. These areas are expected to see
wind gusts in the 35 to 45 mph range, with isolated gusts as high
as 50 mph in favored mountain locations.

*** From previous discussion ***

Brisk but dry NW flow will continue over the area on Sunday. The
clouds and occasional showers will continue over the mountains
near the Kern County line, but otherwise it will be mostly sunny.
All of the cold air advection will counter the increased sunshine
and max temps will change little from today's readings.

A ridge will begin to move into the area on Monday. Offshore flow
will develop as cold sfc high pressure builds into Great Basin.
There will be some NE canyon breezes in the morning but nothing
near advisory levels. There will be 2 to 4 degrees of warming but
max temps will still be a little below normal.

.LONG TERM (TUE-FRI)...01/325 AM.

The ridge will move over the state on Tuesday. Offshore flow will
continue in the morning. There is no upper or thermal support so
any NW canyon winds will not reach advisory levels. Skies will be
partly cloudy as clouds from an approaching storm move through the
ridge. Still there will be another 2 to 4 degrees of warming which
will take max temps up to seasonal normals and will make Tuesday
the warmest day of the next 7.

The ridge will quickly be pushed to the east by an approaching
storm. Clouds will increase overnight and a chc of rain will
develop across the Central Coast Tuesday night.

Both the GFS and EC agree that a storm will affect the area
Wednesday and Thursday. The mdls continue to disagree on the
details. The EC is slower and moves a closed low over the southern
half of the state will the GFS only has a trof and moves it
through a little quicker. The big problem with this system is that
the sfc low is much further south than usual. The lows position
will induce offshore easterly flow. This kind of flow produces a
low level drying flow which would greatly reduce the rain amounts.
The mdls are right now picking up and this and both show the
heaviest rain over the ocean and not the land. Right now the EC is
the wettest mdl as it brings quite a bit of rain to the area
Thursday as the sfc low transverses the state. The forecast of
this system will likely take a few twists and turns over the next
few days and will be watched closely.

The Mdls disagree for the Friday forecast. The GFS brings a ridge
while the EC has a weak trof along with some light rain. The EC
seems a little too aggressive and think the ridge will follow the
trof as fcst by the GFS.

&&

.AVIATION...01/1247Z.

At 1230Z, there was no marine inversion at KLAX.

Overall, high confidence in 12Z TAF package. VFR conditions are
expected at all sites through the TAF period. Light rain will
affect areas mainly north of Point Conception after 15Z, and gusty
W-NW winds will affect much of the area through the period. There
is a 30% chance of light rain at KSBA after 23Z, and a 20% chance
of MVFR cigs and lowered VSBY due to rain for sites from KSBA
northward.

KLAX...high confidence in the 12Z TAF. There is a 30% chance of
east winds of 10 kt or greater through 18Z. Gusty west winds are
expected this afternoon and evening.

KBUR...high confidence in the 12z VFR conditions through the
period.

&&

.MARINE...01/843 AM.

For the Outer Waters, high confidence in current forecast.
Small Craft Advisory (SCA) levels with northwest wind gusts to 30
knots will likely continue through Sunday evening. After a lull
on Monday, there is a 70% chance of southeast winds increasing to
SCA levels on Tuesday and Wednesday ahead of an approaching storm
system. There are two headlines for PZZ670 as the high seas will
give way to SCA level winds by noon.

For the Inner Waters north of Point Sal, high confidence for SCA
level wind gusts will prevail this afternoon through late
tonight. There is a 70% chance of SCA level southeast winds
Tuesday and Wednesday. There are two headlines for PZZ645 as the
high seas will give way to SCA level winds by noon.

For the Inner Waters south of Point Conception, high confidence
for SCA level wind gusts will prevail this afternoon through late
tonight. There is a 30% chance that SCA level wind gusts will
continue in PZZ655 from Point Mugu to San Mateo Pt into Sunday
morning. There is a 60% chance of SCA level southeast winds on
Tuesday and Wednesday.

The large west-northwesterly swell will gradually diminish
through today.

&&

.BEACHES...01/843 AM.

The large, long-period, westerly swell will continue to slowly
diminish today. As the swell subsides, the surf conditions will
also subside.

For the Central Coast, expect surf to remain at high levels
through noon today. So, will keep HIGH SURF ADVISORY in effect
for this area until noon. Surf will begin to diminish after that.

For the beaches south of Point Conception, high surf conditions
will also continue through noon today, although the highest
breakers will likely affect the Ventura County Coast.

Strong rip currents will continue to affect all areas through
this evening and are likely to persist into Sunday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until noon PST today for zones
      34-35-39>41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Sunday for
      zones 645-650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 AM PST Sunday for
      zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (MON-FRI).

Advisory level northerly winds possible at times early next week,
especially southern Santa Barbara County and the Interstate 5
corridor. Periods of heavy rain possible next Wednesday and
Thursday with snow in the mountains.

&&

PUBLIC...Gomberg/Rorke
AVIATION...Kaplan
MARINE...Kaplan/Sirard
BEACHES...Kaplan/Smith
SYNOPSIS...Kaplan/B

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 2:05 AM PSTSmall Craft Advisory for Hazardous SeasLOX7 hr
Dec 1, 11:58 AM PSTBeach Hazards StatementLOXLos Angeles30 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.